Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 31, NWS Cheyenne, WY

June 12, 2001Dawes County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 12, 2001, 7:27 PM MDT for Dawes County, Nebraska. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 12, 2001, 7:27 PM MDT (01:27 UTC)
Expired
Jun 12, 2001, 8:15 PM MDT
In force
48 min
Issued by
NWS Cheyenne, WY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Dawes County, NE

The radar

The Rapid City radar (KUDX), 162 km from the middle of the area, began a volume at 01:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 2:00 PM MDTTornado WatchSPC6 hr
Jun 12, 6:30 PM MDTTornado WatchSPC6 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 1.5 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2001-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 642 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2001-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
642 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
624 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 130128
SVRCYS

NEC045-130215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
727 PM MDT TUE JUN 12 2001

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN DAWES COUNTY IN THE PANHANDLE OF NEBRASKA

* UNTIL 815 PM MDT

* AT 722 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES SOUTHEAST OF CHADRON ST PARK...OR ABOUT
  16 MILES SOUTH OF CHADRON...MOVING NORTHEAST AT 20 MPH.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT WEDNESDAY 
MORNING FOR THE NORTHERN PANHANDLE OF NEBRASKA.

HAIL UP TO ONE INCH IN DIAMETER HAS BEEN REPORTED WITH THIS STORM. 
IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND 
MOVE TO A SUBSTANTIAL SHELTER.

LAT...LON 4269 10313 4249 10290 4249 10277 4300 10277

DAUGHERTY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 1:00 PM MDT, 6 hours 27 minutes earlier.

Area forecast discussion, Jun 12, 1:00 PM MDT, 6 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
100 PM MDT TUE JUN 12 2001

OVERALL TREND IN MODELS HAS BEEN TO SLOW SYSTEM DOWN AND DIG UPPER
LOW FURTHER S.  IN SHORT TERM...MOIST AND UNSTABLE AIRMASS IN PLACE
OVER SE WY INTO THE PNHNDL...HOWEVER APPEARS THAT CAP WILL KEEP
STORMS MINIMAL THROUGH THIS AFTERNOON...THEN AS SOME BETTER UPPER
SUPPORT SHIFTS E...STORMS LIKELY TO TAKE OFF IN SPOTS.  MESOETA
STILL POINTS TO NRN PNHNDL AS MOST LIKELY AREA...WITH DRIER AIR ON
S/SW WINDS MIXING DOWN ACROSS MUCH OF SE WY INTO THE SRN PART OF THE
PNHNDL BY LATE THIS AFTERNOON.  WILL KEEP EYE ON THINGS FOR NOW.
ONCE WE REACH 10 PM OR SO...COLD FRONT AND SURFACE LOW SHIFTING SE
OF AREA...WITH MDT NW SFC WINDS KICKING IN.  MODELS POINT TO MAIN
FRONTAL BAND OF CLDS/SHWRS MOVING OUT OF AREA BY LATE TONIGHT...WITH
MUCH OF AREA IN A DRY SLOT ON WED AS UPPER LOW BEGINS SHIFTING E BY
SUNSET.  ALL MODELS SHOW ANOTHER SHOT OF MOISTURE/SHWRS ASSOCD WITH
UPPER LOW MOVING INTO AREA WED NIGHT INTO THU MORNING.  SHOULD BE
COLD ENOUGH FOR SNOW SHOWERS ABOVE 6000 FEET OR SO...COULD SEE A FEW
INCHES HIGHER SE MOUNTAINS.  BY THU AFTN...ENTIRE SYS E OF AREA WITH
DRYING.  TEMPS TRICKY...LOOKS LIKE HIGHS ON WED NOT AS COLD AS EARLY
FCSTS HAD...AND THU COOLER THAN EARLY THOT.  GOOD DOWNSLOPE NW WINDS
BOTH DAYS...SO WILL LEAN TOWARDS GUIDANCE WHICH HAS BOTH DAYS WITHIN
5 DEGREES OF EACH OTHER.  IN EXTENDED...A RETURN TO A MORE
SUMMERLIKE PATTERN WITH A FLAT UPPER RIDGE BUILDING INTO THE REGION
ON FRI INTO THE WEEKEND.  LOOKS LIKE FRI WILL BE MOSTLY DRY...A
SLIGHT CHC ON SAT...THEN A CHC SUN-TUE.  APPEARS THAT MRF MEX/FMR
GUIDANCE IS LEANING TOWARDS CLIMO AS MRF APPEARS TO BE FAIRLY DRY.
SINCE PREVIOUS EXTENDED ALREADY HAD SOME MENTION OF LATE DAY
STORMS...WILL KEEP IT GOING FOR NOW AS SOMETIMES IT IS HARD TO GAGE
HOW MUCH MOISTURE WILL ACTUALLY BE AROUND LATE IN EXTENDED PERIODS.

.CYS...
WY...NONE.
NE...NONE.

JAD

In the hours before

Local storm report, Jun 12, 2:22 PM MDT, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE, WY
222 PM MDT TUE JUN 12 2001

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....
I
0159 PM    20 N DOUGLAS              WY   TORNADO
06/12/01   CONVERSE                       REPORTED BY SPOTTER

JR
Local storm report, Jun 12, 3:22 PM MDT, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE, WY
322 PM MDT TUE JUN 12 2001

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0305 PM    13 W MULE CREEK JUNCTION  WY   TORNADO
06/12/01   NIOBRARA                       BRIEF TOUCHDOWN

JR
Local storm report, Jun 12, 3:37 PM MDT, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE, WY
337 PM MDT TUE JUN 12 2001

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0315 PM    5 N LANCE CREEK WY             1.00 INCH HAIL
06/12/01   NIOBRARA

JAD
Local storm report, Jun 12, 6:17 PM MDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE, WY
617 PM MDT TUE JUN 12 2001

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0315 PM    5 N LANCE CREEK WY             1.00 INCH HAIL
06/12/01   NIOBRARA

0553 PM    18 NW CRAWFORD NE              1.25 INCH HAIL
06/12/01   SIOUX

0613 PM    12 NW CHADRON NE               TORNADO
06/12/01   DAYWES                          REPORTED BY NWS
                                          PERSONNEL

COX
Special weather statement, Jun 12, 6:30 PM MDT, 57 minutes before
NEZ001-019-020-054-055-WYZ059-060-067>070-130130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
630 PM MDT TUE JUN 12 2001

...TORNADO WATCH 408 FOR PARTS OF SOUTHEAST WYOMING AND THE
WESTERN NEBRASKA PANHANDLE REPLACED...

THE TORNADO WATCH FOR EASTERN CONVERSE...NIOBRARA...GOSHEN...
PLATTE AND LARAMIE COUNTIES HAS BEEN DROPPED.  THE WATCH HAS
ALSO BEEN DROPPED FOR SIOUX...SCOTTS BLUFF...BANNER...KIMBALL
AND CHEYENNE COUNTIES OF THE WESTERN NEBRASKA PANHANDLE.

DAWES...BOX BUTTE AND MORRILL COUNTIES ARE NOW UNDER TORNADO WATCH
413 WHICH WILL BE IN EFFECT UNTIL MIDNIGHT.  THIS WATCH REPLACES
TORNADO WATCH 408 WHICH WAS SET TO EXPIRE AT 800 PM.

THE THREAT OF SEVERE THUNDERSTORMS AND TORNADOES HAS SHIFTED
EAST OUT OF WYOMING AND IS NOW CONFINED TO THE NORTHEAST
PART OF THE PANHANDLE.

COX

WCJIN-WYNE-WYSE
Local storm report, Jun 12, 7:14 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE, WY
714 PM MDT TUE JUN 12 2001

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0315 PM    5 N LANCE CREEK WY             1.00 INCH HAIL
06/12/01   NIOBRARA

0553 PM    18 NW CRAWFORD NE              1.25 INCH HAIL
06/12/01   SIOUX

0613 PM    12 NW CHADRON NE               TORNADO
06/12/01   DAWES                          REPORTED BY NWS
                                          PERSONNEL

0709 PM    11 N HEMINGFORD NE             1.00 INCH HAIL
06/12/01   DAWES

0720 PM    11 S CHADRON NE                1.00 INCH HFAIL
06/12/01   DAWES

COX

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 6:48 PM MDTSevere Thunderstorm WarningCYSDawes42 min
Jun 12, 9:43 PM MDTSevere Thunderstorm WarningCYSSioux32 min
Jun 12, 10:04 PM MDTSevere Thunderstorm WarningCYSScotts Bluff26 min
Jun 12, 10:11 PM MDTSevere Thunderstorm WarningCYSBox Butte64 min
Jun 12, 10:46 PM MDTTornado WarningCYSBox Butte29 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.